MAUDE Adverse Event Report: NEURX DIAPHRAGM PACING SYSTEM

NEURX DIAPHRAGM PACING SYSTEM
Model Number 20-0035
Health Effect - Clinical Code Ventricular Fibrillation (2130)
Date of Event 02/02/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The surgeon believes that the patient's anatomy and body position led to the incident.The patient has an enlarged heart and a highly elevated left diaphragm.When in an upright position it is possible that his organs shifted causing the electrode to contact the heart.Although this was an off-label use of the device and the device was implanted via thoracotomy versus the laparoscopic procedure recommended in the device ifu, it appears the patient's particular anatomy and body position at the time of the incident were the primary contributing factors.Out of caution the physician temporarily discontinued therapy with the dps pending evaluation at a later date.
 
Event or Problem Description
The patient experienced ventricular fibrillation during programming of his second external pulse generator (epg) on the day following surgical implantation of the neurx diaphragm pacing system (dps).The patient is a (b)(6) obese male with a paralyzed left diaphragm due to phrenic nerve damage following a thoracic aortic aneurysm on (b)(6) 2018.On (b)(6) 2019 two permaloc electrodes were implanted into the left side diaphragm via thoracotomy along with left phrenic nerve reconstruction.Stimulation was tested at maximum settings while the patient was in the supine position without incident.Initial programming of the epg was performed without discomfort, although the patient was on high post op pain medication.On (b)(6) 2019 settings were being fine-tuned as the patient was then on less pain medication.One epg was left at the settings established the previous day as they were tolerated without discomfort.To establish settings for the second epg the settings were increased to determine the point where the patient would start to feel sensation from stimulation.At this point the patient suddenly became unresponsive and had no pulse.Hospital medical staff started cpr, the patient was intubated and he was transferred to intensive care.He was cardioverted to normal sinus rhythm within about five minutes.On (b)(6) 2019 a fluoroscopy of the heart was performed in an electrophysiology lab.It was observed that one of the electrodes in the diaphragm was pressed against the heart and moved with each beat.

Brand Name
NEURX DIAPHRAGM PACING SYSTEM
Common Device Name
DIAPHRAGM PACING SYSTEM
MDR Report Key8388270
Report Number3005868392-2019-00001
Device Sequence Number11208498
Product Code OIR
UDI-Device Identifier00852184003007
UDI-Public852184003007
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
H070003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/04/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/30/2019
Device Model Number20-0035
Device Lot Number20-0035-011619-5-1
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/02/2019
Initial Report FDA Received Date03/04/2019
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/16/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;
Patient Age64 YR